Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 9, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jan 3, 2023, 6:45 AM CST for 4 counties in Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2023, 6:45 AM CST (12:45 UTC)
- Expired
- Jan 3, 2023, 7:15 AM CST
- In force
- 30 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Coahoma County, MS, Panola County, MS, Quitman County, MS, Tallahatchie County, MS
The radar
The Memphis radar (KNQA), 132 km from the middle of the area, began a volume at 12:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 3, 2:56 AM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 0.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 362 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 5:59 AM CST, 46 minutes earlier.
Area forecast discussion, Jan 3, 5:59 AM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
559 AM CST Tue Jan 3 2023
...New AVIATION...
.DISCUSSION...
(Today through Monday)
Issued at 221 AM CST Tue Jan 3 2023
Skies are cloudy across the Mid-South early this morning with
temperatures in the mid 60s to lower 70s. Currently, a cold front
was over extreme western Arkansas and into east Texas. There is
still some instability over portions of the Mid-South east of the
Mississippi River and a new tornado watch has be issued for the
rest of the morning hours.
As the front moves east rain will eventually end mainly over areas
of the Mid-South west of the Mississippi River especially during
the afternoon hours. Rainfall should not be as heavy as we are
currently experiencing so the current Flood Watch will expire at 6
AM CST. Temperatures will remain unseasonably warm with highs in
the upper 60s to lower 70s.
The cold front will move through eastern sections of the Mid-South
tonight with more thunderstorms expected to develop ahead of the
front. Cooler and drier air will filter in behind the front with
lows Wednesday morning in the mid 40s to lower 50s.
With the cold front moving away from the region on Wednesday, high
pressure will start to build into the region with dry and cooler
weather expected. Temperatures will be cooler on Wednesday but
remain above normal with highs in the 50s to mid 60s.
Dry weather will continue from Wednesday night through Friday
night. Temperatures will be a little cooler during this period but
will be close to normal.
A surface low will track across northern Oklahoma Friday night and
into southern Missouri on Saturday. A cold front associated with
the low will move across Arkansas on Saturday. This will result in
some scattered showers moving across the Mid-South on Saturday
and Sunday. Models are not in good agreement regarding where the
front will be by Monday so a few showers may linger across the
Mid-South. Temperatures will remain near normal for the weekend
and into Monday.
&&
.AVIATION...
(12Z TAFS)
Issued at 545 AM CST Tue Jan 3 2023
A line of showers and thunderstorms will push across the Mid-
South in advance of a slow moving cold front. The line is already
through KJBR though MVFR cigs will linger into early afternoon.
The line is moving through MEM/MKL attm with ocnl IFR conds in
heavy rain/thunder. Line should move east of MEM/MKL around mid-
morning with low clouds lingering. VFR conds will return by the
evening. The front will take longer to move through TUP. The first
round of showers and storms and ocnl IFR conds will occur from
mid morning through noon with some lingering storms into the
early afternoon. Expect a break during the late afternoon into
early evening followed by more storms possible late evening into
the overnight along with lower cigs.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch until 6 AM CST early this morning for ARZ009-018-
026>028-035-036-048-049-058.
MO...Flood Watch until 6 AM CST early this morning for MOZ113-115.
MS...Flood Watch until 6 AM CST early this morning for MSZ001-002-007-
008-010>012.
TN...Flood Watch until 6 AM CST early this morning for TNZ001>004-019-
020-048>051-088-089.
&&
PUBLIC FORECAST...ARS
AVIATION...SJMHazardous weather outlook, Jan 3, 4:36 AM CST, 2 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 436 AM CST Tue Jan 3 2023 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-041245- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 436 AM CST Tue Jan 3 2023 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Severe thunderstorms are possible this morning across portions of the Mid-South east of the Mississippi River. The main threats will be damaging winds and locally heavy rainfall. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this morning. Please relay any information about observed severe weather to the National Weather Service in Memphis.
In the hours before
Local storm report, Jan 3, 4:13 AM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
413 AM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM HEAVY RAIN 1 S PORTAGEVILLE 36.41N 89.70W
01/03/2023 M2.16 INCH PEMISCOT MO MESONET
MESONET STATION MOA11 PORTAGEVILLE-DELTA
CENTER.
&&Local storm report, Jan 3, 4:31 AM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
431 AM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 AM TORNADO 3 SSW BROWNSVILLE 35.55N 89.28W
01/03/2023 HAYWOOD TN OTHER FEDERAL
CORRECTS PREVIOUS TORNADO REPORT FROM 3 SSW
BROWNSVILLE. A TORNADO DETECTION SIGNATURE
WAS DETECTED SOUTHWEST OF BROWNSVILLE BY THE
KNQA 88D RADAR. MULTIPLE TREES DOWN ON SHAW
CHAPEL ROAD ABOUT 2 MILES SOUTH OF HIGHWAY
79. SOME SMALL TREE DAMAGE OCCURRED ON
HIGHWAY 70 BETWEEN HARRELL ROAD AND TRITT
ROAD EAST OF BROWNSVILLE. LOTS OF BROKEN
TREE BRANCHES IN WILLOW GROVE.
&&Local storm report, Jan 3, 4:34 AM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
434 AM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 AM FLASH FLOOD 2 SW DOWNTOWN MEMPHIS 35.12N 90.07W
01/03/2023 SHELBY TN PUBLIC
I-55 AT MCLEMORE EXIT IS FLOODED. SEVERAL
CARS ARE PARTIALLY SUBMERGED AND TRAFFIC IS
HALTED.
&&Special weather statement, Jan 3, 5:23 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
523 AM CST Tue Jan 3 2023
MSZ001-007-008-031145-
Tunica MS-DeSoto MS-Tate MS-
523 AM CST Tue Jan 3 2023
...A strong thunderstorm will impact portions of southern DeSoto,
eastern Tunica and Tate Counties through 545 AM CST...
At 522 AM CST, a strong thunderstorm was reported near Little Texas,
or 16 miles west of Senatobia, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Tunica Airport reported a gust of 40 mph.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hernando, Senatobia, Coldwater, Barr, Phillipp, Strayhorn, Eudora,
Independence, Lewisburg, Arkabutla, Robinsonville, Little Texas,
Wakefield, Trinity, Cockrum, Savage, Frees Corners, Aiken, Crossroad
and Bright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 AM CST for northwestern
Mississippi.
&&
LAT...LON 3483 9032 3492 8973 3461 8974 3455 9017
3456 9020 3455 9020 3453 9035
TIME...MOT...LOC 1122Z 258DEG 36KT 3469 9025
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHLocal storm report, Jan 3, 6:19 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
619 AM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 AM TORNADO 2 ESE OLIVE BRANCH 34.94N 89.79W
01/03/2023 DESOTO MS OTHER FEDERAL
A TORNADO DETECTION SIGNATURE WAS DETECTED
EAST OF OLIVE BRANCH.
&&Local storm report, Jan 3, 6:32 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
632 AM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 AM FLASH FLOOD 2 SW DOWNTOWN MEMPHIS 35.12N 90.07W
01/03/2023 SHELBY TN BROADCAST MEDIA
THE I-55 EXIT AT MCLEMORE AVENUE IS FLOODED.
SEVERAL CARS ARE PARTIALLY SUBMERGED.
&&The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 10:20 PM CST | Severe Thunderstorm Warning | MEG | Coahoma | 40 min |
| Jan 2, 10:41 PM CST | Tornado Warning | MEG | Coahoma | 19 min |
| Jan 3, 12:29 AM CST | Special Weather Statement | MEG | Tunica | 31 min |
| Jan 3, 1:16 AM CST | Flash Flood Warning | MEG | Tunica | 8 hr |
| Jan 3, 2:04 AM CST | Areal Flood Advisory | MEG | DeSoto, Tunica | 3 hr |
| Jan 3, 3:28 AM CST | Flash Flood Warning | MEG | DeSoto, Tunica | 6 hr |
| Jan 3, 5:23 AM CST | Special Weather Statement | MEG | DeSoto, Tate | 22 min |
| Jan 3, 5:32 AM CST | Severe Thunderstorm Warning | MEG | DeSoto | 43 min |
| Jan 3, 5:42 AM CST | Severe Thunderstorm Warning | MEG | Benton, DeSoto, Marshall, Panola, Quitman, Tate and 1 more | 48 min |
| Jan 3, 5:50 AM CST | Tornado Warning | MEG | DeSoto | 25 min |
| Jan 3, 6:09 AM CST | Tornado Warning | MEG | DeSoto, Marshall | 21 min |
| Jan 3, 6:28 AM CST | Severe Thunderstorm Warning | MEG | Benton, Marshall, Tippah | 18 min |
| Jan 3, 7:23 AM CST | Severe Thunderstorm Warning | MEG | Lafayette, Marshall, Panola, Quitman, Tallahatchie | 37 min |
| Jan 3, 7:26 AM CST | Flash Flood Warning | MEG | Coahoma, DeSoto, Marshall, Panola, Quitman, Tate and 1 more | 3 hr |
| Jan 3, 7:56 AM CST | Severe Thunderstorm Warning | MEG | Calhoun, Lafayette, Panola, Tallahatchie, Yalobusha | 49 min |
| Jan 3, 8:22 AM CST | Severe Thunderstorm Warning | MEG | Benton, Lafayette, Marshall, Pontotoc, Tippah, Union | 38 min |
| Jan 3, 8:30 AM CST | Tornado Warning | MEG | Lafayette, Marshall, Union | 30 min |
| Jan 3, 8:40 AM CST | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Lafayette, Pontotoc, Union, Yalobusha | 50 min |
| Jan 3, 8:57 AM CST | Areal Flood Warning | MEG | DeSoto, Tunica | 3 hr |
| Jan 3, 9:00 AM CST | Tornado Warning | MEG | Alcorn, Benton, Lafayette, Marshall, Prentiss, Tippah and 1 more | 45 min |
| Jan 3, 9:01 AM CST | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Lafayette, Pontotoc, Prentiss, Tippah and 1 more | 44 min |
| Jan 3, 9:18 AM CST | Areal Flood Advisory | MEG | Alcorn, Benton, Marshall, Tippah, Tishomingo | 3 hr |
| Jan 3, 9:28 AM CST | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Lee, Monroe, Pontotoc, Union | 47 min |
| Jan 3, 9:37 AM CST | Severe Thunderstorm Warning | MEG | Alcorn, Lee, Prentiss, Tippah, Tishomingo, Union | 38 min |
| Jan 3, 9:59 AM CST | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Monroe, Prentiss, Tishomingo | 38 min |
| Jan 3, 10:21 AM CST | Tornado Warning | MEG | Tishomingo | 11 min |
| Jan 3, 12:39 PM CST | River Flood Warning | MEG | Tate, Tunica | 35 hr |
| Jan 3, 2:56 AM CST | Tornado Warning | MEG | Gibson, Henry, Obion, Weakley | 34 min |
| Jan 3, 3:44 AM CST | Severe Thunderstorm Warning | MEG | Benton, Carroll, Henry | 46 min |
| Jan 3, 3:56 AM CST | Flash Flood Warning | MEG | Carroll, Gibson, Henry, Weakley | 5 hr |
| Jan 3, 4:01 AM CST | Flash Flood Warning | MEG | Crockett, Fayette, Gibson, Haywood, Lauderdale, Madison and 1 more | 5 hr |
| Jan 3, 6:40 AM CST | Severe Thunderstorm Warning | MEG | Chester, Hardeman, Madison | 13 min |
| Jan 3, 8:33 AM CST | River Flood Warning | MEG | Obion, Weakley | 11 hr |
| Jan 3, 8:33 AM CST | River Flood Warning | MEG | Dyer, Gibson, Obion | 25 hr |
| Jan 3, 8:35 AM CST | River Flood Warning | MEG | Crockett, Dyer, Lauderdale | 6 days |
| Jan 3, 9:13 AM CST | River Flood Warning | MEG | Fayette, Shelby | 23 hr |
| Jan 2, 6:36 PM CST | Severe Thunderstorm Warning | MEG | Clay | 24 min |
| Jan 2, 6:41 PM CST | Flash Flood Warning | MEG | Clay, Greene | 3 hr |
| Jan 2, 11:40 PM CST | Flash Flood Warning | MEG | Clay, Craighead, Greene | 4 hr |
| Jan 2, 11:55 PM CST | Special Weather Statement | MEG | Lee, Phillips | 35 min |
| Jan 3, 3:55 AM CST | Severe Thunderstorm Warning | MEG | Lee, Phillips, St. Francis | 35 min |
| Jan 3, 8:38 AM CST | River Flood Warning | MEG | Clay, Greene | 29 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.